Okay to abruptly stop tamoxifen?

Save as Favorite
Sign in to receive recommendations (Learn more)
Question from Gazal Belgium: I'm a 5-year breast cancer survivor and have taken Nolvadex during these 5 years. I've had menopausal symptoms but still menstruate. Now it's time to stop the Nolvadex. What's better, to stop the medication gradually or to stop abruptly? What will/can be the effect of stopping the Nolvadex?
Answers - Charles Loprinzi Nolvadex is the brand name for the medication most well-known as tamoxifen. This can be stopped abruptly, as it takes weeks for this medication to get out of the body. Most oncologists, especially in the United States, stop this medication after 5 years of treatment, although there are some studies still ongoing with using this for up to 10 years. The menopausal symptoms that you are having may improve once this medication is stopped, although this cannot be said for certain. In fact, there are rare patients in whom the menopausal symptoms are worse when they're off this medication. Again, this is rare.

The Ask-the-Expert Online Conference called Managing Menopausal Symptoms Part 3 featured Charles Loprinzi, M.D. and Mindy Goldman, M.D. answering your questions about how you can manage menopausal symptoms such as hot flashes, vaginal dryness, insomnia, and more.

Editor's Note: This conference took place in August 2008.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Fallappeal2016 popupad 300x125 1
Back to Top